Iowa, 2004

Tornado in Iowa, August 26, 2004

August 26, 2004 · NWS DVN · 1 event in 1 county or zone

The second tornado in Linn county developed in a corn field and moved northeast or north northeast, crossing County Route E34 before dissipating in another corn field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The second tornado in Linn county developed in a corn field and moved northeast or north northeast, crossing County Route E34 before dissipating in another corn field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 2:55 PM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 2:55 PM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU AUG 26 2004

.SYNOPSIS...
SUBSIDENCE AND STRONG THERMAL INVERSION ALLOWED STRATUS FIELD TO
LINGER WELL INTO THE AFTERNOON...WITH REMAINING CU LINING UP IN
ROWS PARALLEL TO LLVL AMBIENT FLOW ACRS MUCH OF THE CWA THIS
AFTERNOON. THIS AND HIGH SFC DPTS HAVE KEPT SFC TEMPS GENERALLY IN
THE MID TO UPPER 80S ACRS THE CWA. MSAS AND SFC ANALYSIS INDICATING
SFC BOUNDARY AND ENHANCED LLVL CONVERGENCE DRAPED FROM FAR
SOUTHEAST MN...SOUTHWESTWARD ACRS NORTHERN IA AND INTO SOUTHEAST
NEB. 18Z SOUNDING INDICATING H7 MB CAP AT AROUND 11 C...GETTING
ENHANCED ACRS THE CWA AS THE DAY PROGRESSES IN MID LEVEL SOUTHWEST
FLOW.

&&

.SHORT TERM...(TONIGHT AND FRIDAY) PRESSURE FALLS...EDGE OF CAP AND
VCNTY OF FRONT/LLVL FORCING AND CONVERGENCE ALL COMING TOGETHER
FROM SOUTHEAST NE...ACRS NORTHWEST AND NORTH CENTRAL IA...INTO
SOUTHEAST MN AND SHOULD BE INITIALIZATION ZONE FOR SVR EVENING
CONVECTION THAT WILL FEED ON ROBUST CAPES BEING FEED INTO THIS AREA
OUT OF EAST KS AND MO. THUS INITIAL TORNADIC SUPERCELLULAR THREAT TO
THE NORTH AND WEST OF THE CWA...SHOULD PROPAGATE EAST OUT OF THIS
ENHANCED SHEAR ZONE AND PROBABLY BECOME A LINEAR TYPE MCS WITH
PRIMARY DAMAGING WIND THREAT ACRS EASTERN IOWA LATER THIS EVENING
AND INTO NORTHERN IL LATE TONIGHT. WILL BE INTERESTING TO SEE HOW
CONVECTION CAN MAINTAIN STRENGTH AS IT PROPAGATES INTO THE LOCAL
AREA(MAINLY ALONG AND NORTH OF THE I80 CORRIDOR) WITH GOOD CAP AND
LESS CAPE ACRS THE LOCAL AREA FROM INHIBITING STRATUS THEN EARLIER
EXPECTED. EARLIER THOUGHTS WITH THE STRONG CAP IN MIND AND MAIN UPPER
SUPPORT WELL TO THE NORTH OF THE AREA(VORT COMPLEX AND 115 KT H25 MB
JET MAX)...THAT BEST THREAT WOULD BE FROM THE ACTUAL FRONTAL FORCING
GETTING INTO THE CWA FROM THE NORTHWEST MAINLY FROM 05Z AND PAST
MIDNIGHT FOR LIKELY POPS. AGAIN NO REAL VORT OF CONSEQUENCE PUSHING
DIRECTLY OVERHEAD AND TIME OF NIGHT/INSTABILITY MAKE FOR QUESTIONABLE
SVR THREAT...BUT LATEST REGIONAL RADAR/SATELLITE TRENDS SHOWING
CONVECTION TAKING OFF IN ENHANCED LINEAR CU FIELD ACRS NORTH CENTRAL
IA WHICH MAY IMPACT THE NORTHWEST THIRD OF THE CWA EARLIER THIS
EVENING. WELL SEE IF ELEVATED WARM WEDGE WILL HAVE ITS DEFLECTIVE/
CORROSIVE EFFECT AS THESE EVENING STORMS TRY AND PROPAGATE EASTWARD.

OF LOWER IMPORTANCE IN FCST REGIME ARE LOWS TONIGHT...EXTENT OF SFC
DPT FIELD ACRS THE CWA WOULD KEEP LOWS UP INTO THE MID 70S TONIGHT...
BUT COOLING THUNDERSTORM OUTFLOW AND POST FRONTAL EFFECTS SHOULD
KNOCK THE NORTHWEST THIRD TO HALF OF THE CWA BACK INTO THE UPPER 60S
BY LATE TONIGHT. MAY BE SOME LOCALIZED DENSE FOG ISSUES AS WELL IN
BETWEEN CONVECTIVE EPISODES AND LIGHTER WIND REGIME IN VCNTY OF
BOUNDARY LATE TONIGHT...BUT 1ST PERIOD ALREADY BUSY ENOUGH WITH MAIN
EMPHASIS ON STRONG STORM THREAT AND WONT MENTION FOR NOW.

BOUNDARY CONTINUES TO SAG THRU THE LOCAL AREA FOR CONTINUED
SHOWER/STORM CHANCE ON FRI...ALTHOUGH NOT EXPECTING MUCH IN THE WAY
OF STRONG TO SEVERE CONVECTION UNTIL POSSIBLY LATE IN THE DAY ACRS
THE FAR SOUTH. TEMP GRADIENT FROM NORTHWEST TO SOUTHEAST...AND AGAIN
FULL WARMING POTENTIAL PROBABLY NOT REALIZED DUE TO CONVECTIVE
DEBRIS.     ..12..

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...SYNOPTIC FRONT
EXPECTED TO REACH FROM LOWER MI TO STL FRIDAY NIGHT. LIFT AHEAD OF
ADVANCING WESTERN UPPER TROUGH WILL PUSH SURFACE AND H85 WAVE ALONG
THIS FRONT. THIS WILL PRODUCE ANOTHER SWATH OF RAIN AND
THUNDERSTORMS OVER AREA...WITH ADDITIONAL ENHANCEMENT FROM RIGHT
ENTRANCE REGION OF 110KT UPPER JET CURRENTLY PUSHING INTO CENTRAL
ROCKIES. WIDESPREAD HALF TO 1 INCH RAINFALL AMOUNTS POSSIBLE OVER
SOUTH WITH POTENTIAL FOR GREATER AMOUNTS WITH FORECAST PRECIP H20
VALUES RUNNING OVER 2 INCHES ALONG AND NORTH OF FRONT. WILL HAVE TO
MONITOR TRENDS FOR FLASH FLOOD POTENTIAL IN THE SOUTH WHERE GROUND
NEARLY SATURATED FROM RECENT RAINFALL. RAISED POPS TO LIKELY OVER SE
HALF FORECAST AREA WITH CHANCE POPS KEPT ACROSS NW. SAT MORNING...
KEPT CHANCE POPS IN MORNING...THEN SHOULD CLEAR IN AFTERNOON AS
UPPER TROUGH PUSHES THROUGH AND SURFACE RIDGE MOVES IN FROM NORTHERN
PLAINS. SURFACE RIDGE AXIS SHIFTS EAST OVER FORECAST AREA BY SUNDAY
MORNING WITH NW FLOW ALOFT. LINGERING CLOUDS AND N-NE FLOW TO LIMIT
HIGHS TO 70S SAT.

CHANGED REST OF WEEKEND TO DRY OVER MOST OF AREA. EARLY TO MIDDLE
PART OF NEXT WEEK COMPARATIVELY UNEVENTFUL WITH HIGH PRESSURE OVER
AREA AND WAVE TRAIN IN MID LEVEL FLOW WELL TO NORTH OF AREA. TEMPS
MODERATE BACK INTO LOWER 80S AND KEPT CLOSE TO GUIDANCE. NEXT UPPER
TROUGH BEGINS TO DEVELOP OUT WEST WED AND THU WITH LOW LEVEL RETURN
FLOW INTO CENTRAL PLAINS... CREATING MORE FAVORABLE CONDITIONS FOR
PRECIP. HOWEVER...CHANCES NOT HIGH ENOUGH TO MENTION IN FORECAST AT
THIS TIME.    ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/SHEETS
Hazardous weather outlook, Aug 26, 4:38 AM CST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CDT THU AUG 26 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
538 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA TODAY.
TEMPERATURES IN THE UPPER 80S TO NEAR 95 WILL RESULT IN HEAT INDICES
OF 95 TO 100 ACROSS MUCH OF THE AREA...WITH 100 TO 105 SOUTH OF
INTERSTATE 80.

THUNDERSTORMS MAY OR MAY NOT DEVELOP THIS AFTERNOON AND EVENING DUE
TO A LAYER OF WARM AIR ALOFT. IF STORMS DO DEVELOP...THEY WOULD BE
ISOLATED IN NATURE BUT LIKELY SEVERE.

TONIGHT...THERE IS A BETTER POTENTIAL FOR SEVERE STORMS AND HEAVY
RAIN. A SQUALL LINE IS FORECAST TO DEVELOP IN WESTERN IOWA IN THE
LATE AFTERNOON AND MOVE EAST....ARRIVING IN EASTERN IOWA AFTER 10 PM.

THE SQUALL LINE SHOULD BE UNDER TRANSITION FROM SEVERE STORMS TO
HEAVY RAIN WHEN IT REACHES EASTERN IOWA. THERE IS THE POTENTIAL FOR
DAMAGING WINDS UP TO 70 MPH AND GOLFBALL HAIL...MAINLY NORTH OF
INTERSTATE 80 AND WEST OF THE MISSISSIPPI THROUGH 2 AM.

A BIGGER CONCERN IS THE POTENTIAL FOR HEAVY RAIN. AS THE SQUALL
LINE TRANSFORMS INTO A LARGE THUNDERSTORM COMPLEX...WIDESPREAD
RAINFALL OF 1 INCH IS LIKELY WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3
INCHES. THE MOST LIKELY AREA FOR THIS HEAVY RAIN WILL BE ALONG
AND NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH MOST OF THE WEEKEND.

THE THUNDERSTORM COMPLEX FROM THURSDAY NIGHT WILL CONTINUE INTO
FRIDAY MORNING. WITH A COLD FRONT MOVING THROUGH THE AREA...THERE IS
THE POTENTIAL FOR SEVERE STORMS TO DEVELOP IN THE AFTERNOON. THE
MOST LIKELY AREA WOULD BE SOUTH OF A LINE FROM OTTUMWA IOWA TO
STERLING ILLINOIS.

THE SAME AREA THAT HAS A THREAT OF SEVERE STORMS ON FRIDAY WILL ALSO
HAVE THE POTENTIAL FOR HEAVY RAINFALL. WIDESPREAD RAINFALL OF ONE
HALF TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 2 INCHES.

FRIDAY NIGHT INTO SATURDAY NIGHT...THE COLD FRONT WILL STALL FROM
CENTRAL MISSOURI INTO NORTHERN INDIANA AS LOW PRESSURE MOVES UP
ALONG THE FRONT. THIS WILL BRING ANOTHER ROUND OF RAIN AND
THUNDERSTORMS TO THE AREA. THE MOST LIKELY AREA FOR THUNDERSTORMS
WILL BE SOUTH OF AN OTTUMWA IOWA TO PRINCETON ILLINOIS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.

In the hours before

Local storm report, Aug 26, 9:07 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     BELLE PLAINE            41.90N 92.27W
08/26/2004  70 MPH           BENTON             IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WIND GUSTS 50 TO 70 MPH POWER
            OUT.

&&

ELLIOTT
Local storm report, Aug 26, 9:13 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     STANLEY                 42.64N 91.81W
08/26/2004  0 MPH            BUCHANAN           IA   CO-OP OBSERVER

            40 TOO 50 MPH WIND GUSTS.

&&

MZ
Local storm report, Aug 26, 9:18 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     INDEPENDENCE            42.47N 91.89W
08/26/2004  0 MPH            BUCHANAN           IA   EMERGENCY MNGR

            SEVERAL REPORTS OF 50 MPH WIND GUST ACROSS THE COUNTY.
            PERIODS OF HEAVY RAIN WITH SOME MINOR STREET FLOODING.

&&

MZ
Local storm report, Aug 26, 9:29 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1029 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
08/26/2004  0.43 INCH        LINN               IA   TRAINED SPOTTER

            0.43 INCHES RAIN IN 15 MINUTES.

1020 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
08/26/2004  0 MPH            LINN               IA   TRAINED SPOTTER

            45 TO 50 MPH WINDS.

&&

MZ
Local storm report, Aug 26, 9:30 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
08/26/2004  50 MPH           LINN               IA   BROADCAST MEDIA

            KCRG REPORTED 50 MPH WINDS DOWNTOWN.

&&

ELLIOTT
Local storm report, Aug 26, 9:32 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1032 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     PALO                    42.06N 91.80W
08/26/2004  60 MPH           LINN               IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 60 MPH WINDS AND POWER OUT.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Linn

When
August 26, 9:36 PM CST to 9:38 PM CST
Where
Linn County, 2 mi WSW of Whittier
Rating
F1
Path length
0.8 mi
Path width
40 yd
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.083, -91.500

Rated low F1

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422488.